Laryngoscopy and endotracheal intubation in patients undergoing general anesthesia causes hypertension and tachycardia with concomitant increases in plasma catecholamine concentration. These transient stress responses are greatly exaggerated in patients with hypertension and cardiovascular disease and can lead to cardiac arrhythmia, pulmonary edema, cardiac failure and cerebral hemorrhage. Therefore, several attempts have been made to attenuate the hypertensive and tachycardiac responses, but none have been satisfactory. This study was designed to evaluate verapamil or propranolol as a valuable adjuvant in attenuating hemodynamic responses to tracheal intubation in 53 patients with hypertension. They were randomly divided into three groups according to premedication used. Group 1 (n=19) was without pretreatment, and group 2 (n=18) and group 3 (n=16) were pretreated with verapamil (0.1 mg/kg) iv and verapamil (0. 1 mg/kg)-propranolol (0.01 mg/kg) mixture iv, respectively, just prior to the intubation. Mean arterial pressure (MAP) and heart rate (HR) were measured, just prior to intubation (baseline), after induction, and at 1, 2, 3, 4, 5 and 7 minutes following intubation. The results were as follows. 1) In the control group. tracheal intubation produced increases in MAP (27% average increase from baseline) and heart rate (31% increase) at one minute after the procedure. 2) In group 2, verapamil abolished pressor response to tracheal intubation, but did not affect tachycardiac responses. 3) In group 3, the verapamil-propranolol mixture attenuated both pressor and tachycardiac responses to tracheal intubation. 4) The rate-pressure product increased after tracheal intubation by 61% and 31% in group 1 and group 2, respectively, but it remained unchanged in group 3. These findings suggest that intravenous verapamil-propranolol mixture is a valuable adjuvant in attenuating hypertensive and tachyeardiac responses to tracheal intubation.